The Delaware Division of Public Health (DPH) is issuing this health advisory to advise health care providers and first responders of the dangers of the use of the opioid carfentanil and other fentanyl analogs. Fentanyl is a powerful synthetic drug that is similar to morphine and heroin but is 50 to 100 times more potent.
Carfentanil, an analog of fentanyl, is a potent synthetic opioid and is one of the most powerful opioids. Designed in 1974, carfentanil was exclusively intended for veterinary use (in large animals) and is not approved for use in humans, as it has been shown in animal studies to be 100 times more potent than fentanyl and 10,000 times more potent than morphine. In the concentration in which it is manufactured (3mg/ml), an intramuscular dose of 2ml of carfentanil will sedate an elephant.
In 2015, Delaware had 42 deaths involving fentanyl, and in 2016 that number jumped to 109. For the first quarter 2017, Delaware had 42 deaths with positive toxicology for fentanyl.
Carfentanil and other fentanyl analogs present a serious risk to public safety, first responders, and medical and laboratory personnel. These substances can come in several forms including powder, blotter paper, tablets, patch, and spray. Some forms can be absorbed through the skin or accidentally inhaled.
Comprehensive information is not available on the ease of absorption, bioavailability and effects of powdered carfentanil following topical (skin or mucosal) exposure or following accidental inhalation. However, what limited information is available suggests that accidental exposure via these routes can result in serious health consequences (see additional information below).
As a result, carfentanil could pose a danger to law enforcement and other first responders who encounter the drug in an emergency medical situation.
First responders should use caution and utilize appropriate personal protective equipment including, but not limited to gloves (wearing a second pair is advised), eye protection, and face masks when handling carfentanil.
Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.
Carfentanil has been reported to be added to heroin; however the concentration of carfentanil being added to heroin is variable.
Signs and symptoms following carfentanil exposure are consistent with those of opioid toxicity and include:
The onset of these symptoms usually occurs within minutes of exposure and can develop rapidly with little warning.
Carfentanil and other fentanyl-related substances can work very quickly. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water. For any carfentanil or fentanyl analog-related emergencies occurring in community settings, call 911 immediately.
Be ready to administer multiple doses of naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every two to three minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.
Remember that carfentanil can resemble powdered cocaine or heroin. If the presence of carfentanil or any synthetic opioid is suspected, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Only properly trained professionals should handle any suspected substance and should follow approved transportation procedures.
More information on officer safety when dealing with carfentanil can be found at: https://www.dea.gov/divisions/hq/2016/hq092216_attach.pdf.
Anyone struggling with addiction in Delaware can visit http://www.helpisherede.com/ for resources on how to get help or for information on registering for a free one-hour naloxone training class. Those struggling with addiction in New Castle County can call 800-625-2929. Those in Kent and Sussex counties can call 800-345-6785.
You are receiving this email because you are a registered member of the Delaware Health Alert Network. If you are not a member and would like to subscribe, please register at https://healthalertde.org
Please note: Some of the files available on this page are in Adobe PDF format which requires Adobe Acrobat Reader. A free copy of Adobe Acrobat Reader can be downloaded directly from Adobe . If you are using an assistive technology unable to read Adobe PDF, please either view the corresponding text only version (if available) or visit Adobe's Accessibility Tools page.